Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

July 15, 2012Churchill County, Nevada

NWS Reno, NV issued this special weather statement at Jul 15, 2012, 2:55 PM PDT for Churchill County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 2:55 PM PDT (21:55 UTC)
Expired
Jul 15, 2012, 3:45 PM PDT
In force
50 min
Issued by
NWS Reno, NV

County Churchill County, NV

The radar

The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS85 KREV 152155
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 15 2012

NVZ004-152245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
255 PM PDT SUN JUL 15 2012

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN ALONG HIGHWAY 50 IN 
SOUTHEAST CHURCHILL COUNTY...

AT 244 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A AREA OF THUNDERSTORMS EXTENDING FROM NEW PASS SUMMIT TO 3 MILES 
SOUTH OF MIDDLEGATE...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO 40 
MPH...WILL OCCUR WITH THESE STORMS. 

* LOCATIONS AFFECTED INCLUDE...COLD SPRINGS IN SOUTHEAST CHURCHILL   
  COUNTY...MIDDLEGATE AND JUNCTION US 50 AND NV 722.

MOTORISTS ON HIGHWAY 50 BETWEEN MIDDLEGATE AND NEW PASS SUMMIT CAN 
EXPECT BRIEF HEAVY DOWNPOURS AND REDUCTIONS IN VISIBILITY THROUGH 4 
PM. WHEN APPROACHING HEAVY RAIN OR WET ROAD SURFACES...SLOW DOWN AND 
TURN ON HEADLIGHTS.  

&&

LAT...LON 3960 11747 3955 11747 3951 11758 3946 11762
      3943 11762 3919 11810 3939 11804 3970 11747
      3961 11745
TIME...MOT...LOC 2148Z 202DEG 10KT 3956 11749 3926 11804

$$
MJD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:26 PM PDT, 29 minutes earlier.

Area forecast discussion, Jul 15, 2:26 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT SUN JUL 15 2012

.SHORT TERM...

AN AREA OF LOW PRESSURE IS BEGINNING TO DROP DOWN THE WEST
COAST, WHICH WILL HELP TO SET UP A WEAK DEFORMATION AXIS THROUGH
MONO COUNTY INTO MINERAL COUNTY, CHURCHILL COUNTY AND THEN
STRETCHING THROUGH CENTRAL NEVADA. THIS WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH THESE AREAS THIS AFTERNOON AND
EARLY EVENING. ISOLATED THUNDERSTORM COVERAGE IS EXPECTED MAINLY
SOUTH OF HIGHWAY 50, WITH SCATTERED COVERAGE LIMITED TO MINERAL
COUNTY AND EXTREME SOUTHEASTERN CHURCHILL COUNTY. STORMS SHOULD
SLOWLY MOVE NORTH AND EASTWARD THIS EVENING INTO CENTRAL NEVADA,
WITH ISOLATED STORMS POSSIBLE IN FAR EASTERN PERSHING COUNTY.

DUE TO THE DRIER AIR THAT WORKED INTO THE REGION YESTERDAY, AND
SOUNDINGS KEEPING MUCH OF THE MOISTURE CONFINED ABOVE 650 MB,
STORMS HAVE A BETTER POTENTIAL OF STARTING OUT DRY. AS THE
ATMOSPHERE IS MODIFIED BY THE CONVECTION, THE STORMS WILL
TRANSITION TO A HYBRID OF WET AND DRY. THE BETTER MOISTURE, AND
BEST CHANCES FOR WETTING RAIN, WILL BE SOUTH OF HIGHWAY 50 AND
EAST OF HIGHWAY 95. FOR THIS AND OTHER FIRE WEATHER CONCERNS,
PLEASE SEE THE FIRE WEATHER SECTION BELOW.

AS THE UPPER LOW CONTINUES DOWN THE COAST MONDAY, IT WILL TURN THE
FLOW MORE SOUTH SOUTHWEST ALOFT AND FOCUS THE THUNDERSTORM CHANCES
FURTHER EAST, MAINLY THROUGH MINERAL, SOUTHERN LYON, CHURCHILL,
AND PERSHING COUNTIES. HAVE LEFT THIS PART OF THE FORECAST ALONE,
AND THEN INTRODUCED A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME
NORTHERN WASHOE COUNTY MONDAY EVENING DUE TO THE MOISTURE AND
INSTABILITY IN THE CORE OF THE LOW. THIS MOISTURE MAY ALSO LEAD TO
A FEW SHOWERS IN NORTHEASTERN CA AND EXTREME NORTHWESTERN NEVADA
TUESDAY MORNING IN AN AREA OF ENHANCED LIFT, SO HAVE ADDED A
SLIGHT CHANCE OF SHOWERS TO THE FORECAST. AS THE INSTABILITY
INCREASES THROUGH THE DAY TUESDAY, THESE SAME AREAS HAVE A SLIGHT
CHANCE FOR THUNDERSTORM DEVELOPMENT.

THE LOW DROPPING DOWN THE COAST WILL ALSO INCREASE THE SURFACE
GRADIENT, WITH A STRONGER THAN USUAL ZEPHYR MONDAY AFTERNOON.
AFTERNOON AND EARLY EVENING WIND GUSTS WILL LIKELY REACH 25 TO 35
MPH, WITH THE STRONGEST WINDS IN THE EVENING NORTH OF INTERSTATE
80. AM EXPECTING AREA LAKES TO BE CHOPPY, BUT WITH THE SHORT
DURATION OF THE STRONGER WINDS, WILL NOT ISSUE A LAKE WIND
ADVISORY AT THIS TIME.

THE LOW BEGINS TO LIFT OUT OF THE AREA WEDNESDAY, IT WILL BRING A
STABLE SOUTHWEST FLOW ACROSS THE AREA WITH NO STORMS FORECAST.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL MONDAY THROUGH
WEDNESDAY. DF

.LONG TERM...THURSDAY THROUGH SUNDAY...

REMNANT MOISTURE FROM HURRICANE FABIO IS EXPECTED TO BE DRAWN
NORTHWARD INTO CA-NV BY THURSDAY WITH THE GFS TRACKING IT FARTHER
NORTH ACROSS THE SIERRA WHILE THE ECMWF PUSHES IT MORE NORTHEAST
ACROSS CNTRL-NERN NV. BOTH MODELS INDICATED SOME QPF WITH LIMITED
INSTABILITY SO WILL ADD A SLIGHT CHANCE OF SHOWERS THURSDAY
AFTERNOON-EVENING BUT LEAVE OUT MENTION OF THUNDER.

FROM FRIDAY THRU NEXT WEEKEND, THE MEDIUM RANGE GUIDANCE DIVERGES
SOMEWHAT WITH THE GFS CLOSING OFF AN UPPER LOW NEAR THE SF BAY AREA
AND PULLING MOISTURE AND INSTABILITY NORTHWARD ACROSS THE SIERRA AND
ADJACENT SECTIONS OF WESTERN NV. BY SUNDAY THE INSTABILITY ON THE
GFS BECOMES QUITE INTENSE WITH LIFTED INDEX NEAR -3 C AND MODIFIED
TOTALS NEAR 35 C. THE ECMWF ALSO MAINTAINS SOME WEAKNESS IN THE
RIDGE ON FRIDAY BUT KEEPS BEST CONVECTIVE POTENTIAL SOUTH OF HIGHWAY
50. THEN IT REBUILDS RIDGE ACROSS MUCH OF THE GREAT BASIN NEXT
WEEKEND WITH TEMPS RISING MORE SIGNIFICANTLY, POSSIBLY TO TRIPLE
DIGITS FOR RENO BY SUNDAY. AS FOR THUNDERSTORM POTENTIAL, THE ECMWF
KEEPS SATURDAY QUIET BUT THEN BRINGS THE THREAT BACK TO MONO-MINERAL
COUNTIES BY SUNDAY. A LOT OF THE FORECAST MAY DEPEND ON WHERE THE
REMNANT TROPICAL MOISTURE ENDS UP AND ITS EFFECT ON LOCATIONS OF
UPPER LEVEL FEATURES. IN GENERAL THERE SHOULD BE SOME INCREASE IN
TEMPERATURE LATER IN THE WEEK WITH MOST VALLEYS WELL INTO THE 90S,
AND WITH WEAK FLOW FROM THE SOUTH OR SOUTHEAST THE POTENTIAL FOR
AFTERNOON-EVENING THUNDER WOULD INCREASE. HOWEVER, WILL NOT GO AS
AGGRESSIVE AS THE GFS FOR NEXT WEEKEND AT THIS TIME. MJD

&&

.AVIATION...

VFR THRU MONDAY WITH COMMON ZEPHYR BREEZES THROUGH 04Z THIS EVENING
MAINLY 20-25 KT. ON MONDAY WINDS INCREASE A BIT WITH LOCAL GUSTS TO
30 KT POSSIBLE AT KRNO, AND NEAR 25 KT ELSEWHERE. ONSET OF THESE
WINDS ALSO EXPECTED EARLIER IN THE AFTERNOON...BETWEEN 18-20Z IN THE
SIERRA AND BY 21Z AT KRNO.

ISOLD TSTMS ARE POSSIBLE NEAR KMMH THRU 03Z THIS EVE AS WEAK LOW IN
CNTRL CA DRAWS MOISTURE AND INSTBY INTO MONO AND PORTIONS OF MINERAL
COUNTIES. CURRENT VCTS WORDING WILL BE KEPT IN FOR NOW BUT WILL BE
READY TO INCLUDE MENTION OF THUNDER IF CELLS DEVELOP CLOSER TO THE
AIRPORT. BY MONDAY THE INCREASED SW-W WINDS WILL PUSH ANY CONVECTION
WELL EAST OF ANY OF THE TAF SITES. MJD.

&&

.FIRE WEATHER...

THUNDERSTORMS HAVE STARTED TO DEVELOP THIS AFTERNOON ACROSS MINERAL,
SOUTHEASTERN CHURCHILL, SOUTHERN LYON AND MONO COUNTIES. COMPARED
TO THE LAST FEW DAYS, THE LOW LEVELS ARE DRIER WITH DEW POINTS IN
THE LOW TO MID 30S. WITH THE DRIER LOW LEVELS, STORMS IN THESE
AREAS WILL BEGIN ON THE DRY SIDE, TRANSITIONING TO WET/DRY
HYBRIDS. STORM MOTIONS WILL BE SLOW, WITH A FEW STARTS POSSIBLE
FROM PERIPHERAL LIGHTNING STRIKES. THE COVERAGE OF THESE STORMS
WILL NOT BE WIDESPREAD ENOUGH TO WARRANT THE ISSUANCE OF ANY RED
FLAGS.

STRONGER LATE AFTERNOON/EVENING WINDS ARE EXPECTED ON MONDAY FROM
RENO NORTH TO THE OREGON BORDER AS A STRONG AREA OF LOW PRESSURE
SLIDES DOWN THE OREGON COAST. AS OF RIGHT NOW, DO NOT THINK WE WILL
HIT RED FLAG CRITERIA, BUT IT WILL BE CLOSE WITH PEAK LATE
AFTERNOON/EARLY EVENING WINDS ACROSS 278, 270, 458 AND NORTHERN
PORTIONS OF 450 AROUND 20 MPH SUSTAINED WITH GUSTS TO AROUND 30 MPH.
AFTERNOON MIN RH VALUES WILL BE UP A BIT FROM TODAY BUT STILL BE IN
THE 10-15 PERCENT RANGE. THESE CONCERNS WILL BE HIGHLIGHTED WITH A
HEADLINE IN THE FIRE WEATHER PLANNING FORECAST.

THE OTHER CONCERN FOR MONDAY IS THE THREAT OF ISOLATED THUNDERSTORMS
ACROSS ZONES 453 AND 459. STORM MOTIONS WILL BE NORTH NORTHEAST
BETWEEN 10-15 MPH, SO THE STORMS WOULD BE WET/DRY HYBRIDS. THE
POTENTIAL EXISTS FOR SOME STARTS FROM PERIPHERAL STRIKES, HOWEVER
THE COVERAGE DOES NOT LOOK TO BE WIDESPREAD ENOUGH TO WARRANT ANY
RED FLAGS. MYRICK

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 15, 2:55 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT SUN JUL 15 2012

NVZ004-152245-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
255 PM PDT SUN JUL 15 2012

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN ALONG HIGHWAY 50 IN
SOUTHEAST CHURCHILL COUNTY...

AT 244 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A AREA OF THUNDERSTORMS EXTENDING FROM NEW PASS SUMMIT TO 3 MILES
SOUTH OF MIDDLEGATE...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...COLD SPRINGS IN SOUTHEAST CHURCHILL
  COUNTY...MIDDLEGATE AND JUNCTION US 50 AND NV 722.

MOTORISTS ON HIGHWAY 50 BETWEEN MIDDLEGATE AND NEW PASS SUMMIT CAN
EXPECT BRIEF HEAVY DOWNPOURS AND REDUCTIONS IN VISIBILITY THROUGH 4
PM. WHEN APPROACHING HEAVY RAIN OR WET ROAD SURFACES...SLOW DOWN AND
TURN ON HEADLIGHTS.

&&

LAT...LON 3960 11747 3955 11747 3951 11758 3946 11762
      3943 11762 3919 11810 3939 11804 3970 11747
      3961 11745
TIME...MOT...LOC 2148Z 202DEG 10KT 3956 11749 3926 11804

MJD

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:01 PM PDTSpecial Weather StatementREVMineral44 min
Jul 15, 3:52 PM PDTSpecial Weather StatementREVMineral53 min

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.